By Linda A. Johnson, AP
TRENTON, New Jersey–Johnson & Johnson has again recalled thousands of its hip implants, 2 1/2 years after the problem-plagued health care giant issued a recall of two other types of its artificial hips.
Spokeswomen for J&J’s DePuy Orthopaedics unit said Thursday that the company recalled the “Adept” brand all-metal total hip replacement system starting last month because a higher-than-expected percentage of them had to be replaced. Such replacements, called revision surgeries, usually are needed when an artificial joints starts causing pain, difficulty walking or other problems.
The recall involves only the top part of the hip replacement system, the ball at the top of the thigh bone that fits into the hip’s socket.
New Brunswick, New Jersey-based J&J said it’s recalled all 7,500 Adept implants shipped worldwide between 2004 and September 2011. That’s when it sold the product back to the company that had developed Adept and had sold the rights to it to the DePuy business in 2009.
According to J&J, the implants were sold in Germany and 20 other countries, but not in the U.S.
J&J said it notified surgeons and hospitals about the recall on Jan. 14 after reviewing data from national registries on joint replacements in two countries. A registry in the United Kingdom found that 12.1 percent of patients needed their implants replaced within seven years, while a registry in Australia found 7.1 percent of patients needed replacements within three years.
The DePuy spokeswomen did not know how many of the recalled implants were implanted in patients. Any who have the implants and are having problems with them should contact their doctor.
The recall was reported Thursday by the German newspaper Handelsblatt.
J&J noted the recall does not involve a product called Adept Hip Resurfacing Femoral Components.
Johnson & Johnson, the world’s biggest provider of health care products, has issued more than 30 product recalls since 2009. Most have involved nonprescription medicines such as adult and children’s Tylenol and Motrin, but other recalls were for prescription drugs for conditions such as epilepsy or for contact lenses. Reasons have included wrong levels of active ingredients in medicines, glass or metal shards in liquid medicines and nauseating packaging smells.